Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Sacramento, CA

December 2, 2001Nevada County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Dec 2, 2001, 2:00 PM PST for Nevada County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 2, 2001, 2:00 PM PST (22:00 UTC)
Expired
Dec 2, 2001, 2:40 PM PST
In force
40 min
Issued by
NWS Sacramento, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nevada County, CA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 2, 1:00 PM PSTTornado WatchSPC5 hr

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2001-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2001-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 528 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
528 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 022220 CCA
SVRSAC
CAC057-022240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 PM PST SUN DEC 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NEVADA COUNTY IN CALIFORNIA

* VALID UNTIL 240 PM PST

* AT 153 PM PST...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
  OF ALTA SIERRA...OR ABOUT 9 MILES SOUTHWEST OF GRASS VALLEY... 
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  ALTA SIERRA
  CEDAR RIDGE
  GRASS VALLEY
  NEVADA CITY

A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE ADVANCE 
WARNING AND TYPICALLY PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN.  IF IN THE PATH OF THIS STORM...GO 
INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE 
AREAS.

REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3912 12123 3906 12114 3928 12079 3943 12094

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 2, 9:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 2, 9:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 AM PST SUN DEC 2 2001

RADAR SHOWS THE AREA OF HEAVIEST PRECIPITATION NOW MOVING SLOWLY
EASTWARD ACROSS MAINLY THE SOUTH AND EAST PORTIONS OF THE CWA. THIS
IS THE BAND ASSOCIATED WITH THE MAIN FRONT...AND WILL CONTINUE TO
MOVE SLOWLY EAST THROUGH THE DAY. WARM ADVECTION HAS BEEN STRONG OUT
AHEAD OF THE FRONT...AND HAS PUSHED SNOW LEVELS UP TO AROUND 4000
FEET IN THE NORTH AND 6000 FEET IN THE SOUTH. SNOW LEVELS WILL DROP
QUICKLY THIS AFTERNOON ONCE THE FRONT MOVES EAST AND THE MUCH COLDER
AIRMASS TO OUR WEST SLIDES IN. STILL GETTING IMPRESSIVE
PRECIPITATION RATES IN THE OROGRAPHICALLY FAVORED AREAS (MOUNTAINS
NORTH OF REDDING AND THE WEST SLOPES OF THE SIERRA NEVADA). LOOKS
LIKE MOST VALLEY AREAS WILL SEE AROUND 3/4 TO 1 INCH WITH THE
FRONTAL BAND.

THE AIRMASS BEHIND THE FRONT IS QUITE UNSTABLE WITH LOTS OF DEEP
CONVECTION EVIDENT OFFSHORE ON SATELLITE IMAGERY. LIGHTNING
DETECTION CONTINUES TO SHOW QUITE A BIT OF STRIKES ALONG THE NORTH
COAST. MORNING MODEL SOUNDINGS ON ETA BUFKIT SHOW FAIRLY UNSTABLE
CONDITIONS CONTINUING UNTIL AROUND 00Z WITH CAPES 300-400 J/KG.

NORTH TO SOUTH SURFACE PRESSURE GRADIENTS REMAIN QUITE STRONG (13
MBS FROM MFR TO SAC AT 17Z). WILL MONITOR TRENDS THE NEXT HOUR OR SO
AND MAY DECIDE TO DOWNGRADE THE HIGH WIND WARNING TO AN ADVISORY.
WILL CONTINUE WINTER STORM WARNINGS FOR THE MOUNTAINS THROUGH AT
LEAST TONIGHT.

STILL LOOKS LIKE DRIER WILL RETURN BY MONDAY FOR MOST AREAS.  ROWE

.STO...WINTER STORM WARNING TODAY AND TONIGHT FOR THE INTERIOR COAST
        RANGE...THE MOUNTAINS OF NORTHERN SHASTA COUNTY...AND BURNEY
        BASIN.
       WINTER STORM WARNING TODAY THROUGH MONDAY MORNING FOR THE
        WEST SLOPE OF THE NORTHERN SIERRA INCLUDING THE WESTERN
        PLUMAS COUNTY/LASSEN PARK AREA.
       HIGH WIND WARNING TODAY FOR THE ENTIRE SACRAMENTO VALLEY...
        NORTHERN SAN JOAQUIN VALLEY...FOOTHILLS OF THE SIERRA...
        AND THE CLEAR LAKE AREA OF SOUTHERN LAKE COUNTY.

In the hours before

Special weather statement, Dec 2, 1:25 PM PST, 35 minutes before
CAZ015>018-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
125 PM PST SUN DEC 2 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 600
PM PST FOR THE SACRAMENTO VALLEY...

THIS WATCH INCLUDES THE SACRAMENTO METRO AREA...REDDING...RED
BLUFF...CHICO...MARYSVILLE/YUBA CITY...AND VACAVILLE. A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR BRIEF TORNADOS TO
POSSIBLY DEVELOP.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE REGION
THIS AFTERNOON. THE MAIN THREAT WILL BE DANGEROUS LIGHTNING AND
SMALL HAIL...HOWEVER...ISOLATED TORNADOS WILL ALSO BE POSSIBLE. THE
RISK FOR THUNDERSTORMS IS EXPECTED TO QUICKLY DIMINISH AFTER SUNSET.

RESIDENTS LIVING IN THIS AREA ARE ADVISED TO PAY CLOSE ATTENTION TO
THE WEATHER FOR THE REMAINDER OF THE AFTERNOON. IF A TORNADO IS
SIGHTED...CALL YOUR NEAREST LAW ENFORCEMENT AGENCY WHICH WILL RELAY
IT TO THE NATIONAL WEATHER SERVICE.

ROWE

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 2:40 PM PSTSevere Thunderstorm WarningSTONevada35 min

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.